Alert archive / Kentucky / River Flood Advisories in 2011

River Flood Advisory 69, NWS Jackson, KY

November 29, 2011Knox County, Kentucky

NWS Jackson, KY issued this river flood advisory at Nov 29, 2011, 12:50 AM EST for Knox County, Kentucky. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2011, 12:50 AM EST (05:50 UTC)
Expired
Nov 30, 2011, 10:00 AM EST
In force
33 hr
Issued by
NWS Jackson, KY

County Knox County, KY

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Barbourville (BBVK2).

Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Nov 28, 2:51 PM EST, 9 hours 59 minutes earlier.

Area forecast discussion, Nov 28, 2:51 PM EST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
251 PM EST MON NOV 28 2011

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

THE UPPER LEVEL LOW THAT HAS BROUGHT THE RAIN TO ERN KY IS FINALLY
SHOWING SIGNS OF MOVING TO THE NORTHEAST. A SMALL DRY SLOT HAS FORMED
OVER THE AREA DUE MAINLY TO A RAIN SHADOW EFFECT WITH SOUTHEAST WINDS
COMING ACROSS BLACK MOUNTAIN. ADDITIONAL RAIN IS SHOWING UP ON RADAR
TO OUR SOUTH AND THE RAIN WILL FILL BACK IN THIS AFTERNOON. EXPECT
ADDITIONAL RAIN OVERNIGHT WITH A BETTER DRY SLOT PASSING THRU THE
REGION AS THE LOW TRACKS OVERHEAD ON TUE BEFORE THE RETURN FLOW
BEHIND THE DEPARTING LOW IS ABLE TO SEEP INTO THE HILL COUNTRY ALONG
WITH MUCH COLDER AIR. IN FACT THE AIR WILL BE COLD ENOUGH THAT WE
EXPECT THE LAST OF THE PCPN TO CHANGE TO SNOW...ESPECIALLY FOR THE
HIGH TERRAIN NEAR THE VA BORDER. THE GROUND IS TOO WET AND TOO WARM
FOR ANY SIGNIFICANT ACCUMULATION BUT WE COULD SEE UP TO A HALF INCH
BRIEFLY ON SOME OF THE GRASSY AREAS ESPECIALLY ABOVE 2500 FEET.

THE REST OF THE FORECAST WILL BE A TEMPERATURE FORECAST WITH THE COLD
AIR BECOMING ENTRENCHED. LOWS TONIGHT ARE EXPECTED TO FALL TO AROUND
40 AND THEN ONLY WARM ON TUE INTO THE LOWER 40S. WITH THE DEPARTURE
OF THE LOW PRESSURE TUES NIGHT THE OVERNIGHT TEMPS WILL DROP TO THE
LOWER 30S TO ENABLE THE RAIN TO CHANGE TO SNOW. THEN ON WED HIGHS
WILL MAKE IT TO THE LOWER 40S AS THERE WILL BE CONSIDERABLY MORE
SUNSHINE THAN WE HAVE SEEN IN THE PAST FEW DAYS. WED NIGHT WILL BE
ABOUT THE COLDEST WE HAVE EXPERIENCED THIS SEASON AS VALLEY TEMPS
WILL DROP TO THE LOWER 20S BUT THE RIDGE/VALLEY SPLIT WILL KEEP
RIDGETOP TEMPS IN THE UPPER 20S.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

THE 12Z RUN OF BOTH THE ECMWF AND GFS MODELS HAVE COME INTO GOOD
AGREEMENT REGARDING DAYS 4-7 OF THE FORECAST. HIGH PRESSURE WILL
SETTLE OVER EASTERN KENTUCKY THURSDAY...FRIDAY...AND SATURDAY...AS A
COOL AND DRY CANADIAN AIRMASS FILTERS INTO THE REGION. MOSTLY CLEAR
SKIES AND LIGHT WINDS WILL BE ON TAP FOR THE END OF THE WEEK AS A
RESULT. THE NEXT CHANCE FOR PRECIPITATION WILL ARRIVE ON SUNDAY...AS
A LARGE SCALE TROUGH OF LOW PRESSURE IN THE UPPER ATMOSPHERE BEGINS
TO MOVE OUT OF THE PLAINS AND ACROSS THE MIDWESTERN CONUS. A SLOW
MOVING AND WELL DEFINED COLD FRONT WILL BE THE NEXT MAJOR WEATHER
MAKER TO START THE NEW WORK WEEK.

INITIALLY...TEMPERATURES WILL WARM INTO THE 50S ON FRIDAY SATURDAY
AND SUNDAY...AS WARM MOIST GULF OF MEXICO AIR MOVES INTO THE AREA ON
SOUTHERLY WINDS. CLOUD COVER WILL BEGIN TO INCREASE DURING THE DAY
ON SATURDAY TO HERALD THE ARRIVAL OF THE APPROACHING WEATHER SYSTEM.
OVERNIGHT LOWS WILL DROP INTO THE UPPER 20S AND LOWER 30S THURSDAY
NIGHT AND FRIDAY NIGHT UNDER CLEAR SKIES. LOW TEMPERATURES WILL BE A
BIT WARMER ON SATURDAY NIGHT...WITH LOWS IN THE UPPER 30S EXPECTED AS
CLOUD COVER INCREASES. WITH GOOD MODEL AGREEMENT...DECIDED TO GO
AHEAD AND INCREASE PRECIPITATION CHANCES TO LIKELY FOR SUNDAY
THROUGH MONDAY. THE LATEST TIME HEIGHT CROSS SECTIONS AND SOUNDINGS
BOTH SUPPORT THIS WITH THEIR DEPICTION OF GOOD ICE CRYSTAL GROWTH
ALOFT SUNDAY AND MONDAY...WHICH WILL LEAD TO INCREASED RAIN DROP
FORMATION AS THE ICE CRYSTALS MELT DURING DESCENT. TEMPERATURES ON
SUNDAY MORNING COULD GET JUST COLD ENOUGH TO ALLOW A FEW SNOW FLAKES
TO MIX WITH THE RAIN DURING THE PREDAWN AND EARLY MORNING HOURS BUT
NO ACCUMULATION IS EXPECTED.

&&

.AVIATION.../18Z TO 18Z/

TAF WILL BE VARIABLE THIS AFTERNOON WITH THE DEVELOPING LOW IN
GEORGIA DRAWING THE PCPN TO THE WEST OF ERN KY. THIS WILL ALLOW SOME
SUN TO BREAK THROUGH AND WILL RAISE CIGS SLIGHTLY WHILE ALSO
IMPROVING VSBY TO VFR LEVELS. AS THE MID LEVEL LOW BEGINS TO TRACK
NORTH ACROSS THE REGION CIGS AND VSBY WILL DROP WITH AN INCREASE IN
PCPN TO LIFR LEVELS. BY SUNRISE ON TUE WE SHOULD SEE THE END TO THE
HEAVY RAIN AND SOME IMPROVEMENT TO IFR AND POSSIBLY EVEN MVFR TOWARDS
MID DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ044-050>052-058>060-
068-069-079-080-083>085.

&&

SHORT TERM...DUSTY
LONG TERM...AR
AVIATION...DUSTY
Hazardous weather outlook, Nov 28, 3:38 PM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EST MON NOV 28 2011

KYZ044-050>052-058>060-068-069-079-080-083>085-292345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG
338 PM EST MON NOV 28 2011

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AN ADDITIONAL ROUND OF LOCALLY HEAVY RAINFALL IS EXPECTED AGAIN
TONIGHT. WITH THE GROUND ALREADY SATURATED...AREAS OF STANDING WATER
ON ROADWAYS MAY DEVELOP... ESPECIALLY NEAR CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RAIN WILL CONTINUE INTO TUESDAY MORNING WITH STORM TOTAL RAINFALL
AMOUNTS BY NOON TUESDAY EXPECTED TO FALL INTO THE 2 TO 3 INCH RANGE
ACROSS THE OUTLOOK AREA. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE
SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STRONG
RISES ARE ALSO LIKELY ON RIVERS IN THE OUTLOOK AREA THROUGH THE
MIDDLE OF THE WEEK.

RAIN WILL LIKELY MIX WITH SNOW LATE TUESDAY NIGHT AND WEDNESDAY
MORNING. NO SNOW ACCUMULATION IS EXPECTED.

SNOW COULD ALSO MIX WITH RAIN EARLY SUNDAY MORNING BUT NO ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND ANY REPORTS OF FLOODING OR RAINFALL TOTALS OVER AN INCH TO
THE NATIONAL WEATHER SERVICE.

KYZ086>088-104-106>120-292345-
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
338 PM EST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WITH THE RAINFALL EARLY IN THE WEEK...RIVERS MAY RUN HIGH THROUGH
WEDNESDAY.

RAIN WILL LIKELY MIX WITH SNOW LATE TUESDAY NIGHT AND WEDNESDAY
MORNING. ANY SNOW ACCUMULATIONS WILL BE CONFINED TO GRASSY AREAS
ABOVE 2500 FEET NEAR THE VIRGINIA BORDER.

SNOW COULD ALSO MIX WITH RAIN EARLY SUNDAY MORNING BUT NO ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 9:10 PM ESTRiver Flood AdvisoryJKLLee37 hr
Nov 28, 9:10 PM ESTRiver Flood AdvisoryJKLEstill48 hr
Nov 28, 10:56 PM ESTRiver Flood AdvisoryJKLEstill, Powell31 hr

Nearby

River Flood Advisories in Kentucky, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.